Acetaminophen Overdose

One of them most commonly found medication in all homes is Acetaminophen, also known as Paracetamol. As the active ingredient in Tylenol, it can be labeled as APAP on prescription medicines. Various doses are available to be given to infants, children and adults. It is being used as medicine for treating pain and low grade fever for many years. Countless people have used it and have proved it as a safe and effective method to deal with these symptoms. However, if it is taken in excess quantity by accident or on purpose, it can lead to life-threatening conditions. Acetaminophen overdose is quite possible in children, who can take it accidently or could be given excess medicine. Generally speaking, any dose exceeding 4 gram a day would be considered as an overdose.

How Does Acetaminophen Overdose Harm Your Body?

Once the Acetaminophen is consumed, it is broken down into a metabolite by the body, which is harmful to the liver. Liver is responsible for removing the toxic metabolite from the body, and if that does not happen, the liver can get damaged. In case of overdose, the level of the harmful metabolite in the body will be very high and can result in a poorly functioning liver. For alcoholics, who have an already weakened liver, even a slightly higher dose can result in severe symptoms.

What Are the Symptoms of Acetaminophen Overdose?

The initial signs and symptoms of an Acetaminophen Overdose resemble that of flu. They can be categorized depending on the stage or duration after the overdose. The symptoms might be fewer in the later stages, if treatment is sought immediately. The symptoms are given below.

Initial 24 hours:

  • Nausea, vomiting, stomach aches & loss of appetite
  • Paleness, tiredness and sweating

24 to 72 hours after overdose:

Along with the symptoms listed above, the following might be seen.

  • Less urination & dark colored urine
  • Yellowing of the skin and white of the eyes
  • Pain in the upper right side of the body

72 to 96 hours after overdose:

This is the most critical stage. The following might be seen along with the symptoms listed above.

  • Presence of blood in the urine
  • Fever, shaking, lightheadedness
  • Severe weakness, tiredness, fainting
  • Rapid breathing, difficulty in breathing
  • Rapid heartbeat, continued headache
  • Blurred vision
  • Difficulty in staying awake, confusion
  • Coma

When to See a Doctor

Even if there is no symptom seen in the child or adult, a doctor should be consulted immediately if the following criteria are met:

  • If 91 mg Acetaminophen per pound of body weight has been taken in the last 8 hours, by a child of 5 years or younger
  • If 91 mg Acetaminophen per pound of body weight or total 10 gram Acetaminophen has been taken in the last 24 hours, by a 6 year old or older child.
  • If 68 mgAcetaminophen per pound of body weight or total of 6 grams Acetaminophen is taken per 24 hour period in the last 48 hours by a person of any age group

What Are the Causes of Acetaminophen Overdose?

A dosage of 4 grams is safe to be taken in a period of 24 hours. Any dose exceeding this would be considered as an overdose. The overdose could be of 2 types:

Planned overdose: This is when a person takes more than the recommended dose on purpose to harm himself.

Unplanned overdose: This can be categorized as follows.

  • Taking more than recommended. In this scenario, people might take more medicine in case the fever or pain persists or for more days than advised.
  • Taking other medicines along with APAP. Drugs for cold, flu, allergies or insomnia can contain APAP along with other drugs. When these medicines are taken along with APAP, the total intake of APAP increases.
  • Taking the extended-release form. In this form of the tablet, it remains in the body for a longer duration. They are prescribed to be taken less often than the regular drug. If you take it like the regular drug, there will be a high amount of APAP in the body at a given time.

What Are the Treatments for Acetaminophen Overdose?

The treatment for Acetaminophen overdose depends on various factors like the time passed since the overdose and whether the overdose happened at one time or over a period of time. In any case, it is very serious and the treatment needs to be started immediately. The person can recover completely from an overdose after treatment. Sometimes it can take 7 days for the symptoms to go away. However, if the liver was damaged due to the overdose, it can take longer duration for the symptoms to go away.

How to Prevent Acetaminophen Overdose

It is advised to not take this medicine for pain or low grade fever, unless the pain or fever is quite high and with the approval of a doctor. When administering the medicine to a child, the dosage should be checked for their body weight. The package will provide information regarding the suitability of the medicine for the child. Liquid medicine can be measured out for the right dosage using the dropper provided along with it.

 
 
Current time: 11/24/2017 02:37:40 am (America/New_York) Memory usage: 3992.09KB